Rare side effect

Rare side effect.....

Morning all .....well I was on leflunomide for 16 months and apart from the normal headaches diarrhoea tummy pains and tingling I thought it was going ok ... Until he put me on two tablets where for 3 months had such bad tingling in hands feet etc was struggling to actually feel anything in my feet so I mentioned this at my last apt and low and behold I am 1-in 10000 to have this rare side effect which has damaged my nerves so I now have to gave a nerve conduct test to see what they can do ....in the mean time only on basic RA tablets as they now want me to try out yet another tablet as they will not put me on the biological injection as I do not fit the bill lol ....even though the consultant states that I have aggressive RA that is deforming my hands and wrists very quickly and it's clear I do not tolerate tablets hence the damage to my nerves now .....

So my question is has anyone else had this and where do I go now ...feel like I am just floating around with no answers ????

Thanks for looking X

10 Replies

  • Sorry forgot to add they want to put me on sulfasalazine ...views on this pls ..as they said no to it originally as turns sweat yellow

  • Hi tubbytomo I've been on sulpha and had no problems with it. It did turn my urine orange but that's it. I also have 17.5mg of mtx by injection because of the nausea caused by the tablets. Have you had your das scores done ? Hope you find something that helps soon

  • I have no idea what my das score is or what it is actually lol ...my consultant dissent really give me any info ....except to tell me I can't have the injection .

  • Yes, I had to come off Leflunamide as it made my peripheral neuropathy worse.

  • Hello,

    I've been suffering from burning pains in my feet since February, which at times have been almost unbearable. I was on Leflunomide but it wasn't doing anything to replace the Cyclosporin that I was on (after 14 years it started to affect my kidneys). Stopped it in May, and was pleased to do so, but I now have foot drop in my right leg, the muscles are not getting the signal from the nerves. I've had a nerve conductive test but not the full results yet. I didn't realise Leflunomide could cause nerve damage, it's a while since I read the leaflet. Things are far from right, but have improved, Gabapentin for nerve pain (also for Epilepsy) has really helped me, and I can sleep at night, 4 months of 2 hours at a time did wear me down.

    Keep going, The RA Department will find the right combination of treatment for you but do keep contacting them and let them know your symptoms and problems.

    Thinking of you and wishing you all the very best


  • Dear tubbytomo,

    Sorry to hear about your reaction to Leflunamide. Cases like this are rare however there is lots of research being undertaken currently to try and find out why one medication works better for a patient than another. You mention you are on 'basic RA tablets' but don't say which ones? DMARDS (such as methotrexate and sulphasalazine) are often given in combination as their effectiveness is higher than using one alone.

    You can read more about DMARDS on our website - nras.org.uk/dmards

    DAS is an assessment used by clinicians to measure rheumatoid arthritis (RA) disease activity, to determine whether the signs and symptoms have reduced or stopped, and if treatment needs to be adjusted. We have just launched a DAS app which allows patients to record their own scores and help manage their RA alongside their healthcare professional.



    Hopefully you will soon find a medication that works for you but if you have concerns and you don't have access to a nurse helpline at your hospital, do give NRAS a call on 0800 298 7650 or email helpline@nras.org.uk

    Kind regards


  • Thx u for your reply ...yes I was told it was rare but I did exp,ain't o my consultant that I do not have a good success rate for tablets... They tried me on mtx but I had a reaction very quickly to this hence why they tried leflunomide ...I have been on lansoprazole ..diclofenac...hydroxychloroquine and steroids for yrs now but not strong enough .....tbh the tingling and numbness and pains in my hands out weigh the RA at the moment ..a side effect from the tablet as I only stopped two wks ago ...plus a kidney infection ..but not sure why or how I got that !!!

    Have decided I am not taking the sulpha at the moment I'm going to try to push myself through it and adopt a different attitude of it ..won't get me down !!

    Unfortunate I work for myself and I run and cleaning and ironing company and it can be 12 hrs of hard work some days so I like my weekends ...but there is no point my consultant telling me I need a career change as I'm not going to earn this sort of money anywhere else.

    Just feel really disappointed that I do not qualify for the biologics as I'm told they would give me a new lease of life and a better quality of life but I do not fit the criteria ...he did say that mine was very aggressive and get can clearly see the deformity but he's hands are tied ....just feel like there is no where else to go as I am going to refuse the sulpha ...just hope I can cope lol .so if you have any advice on this then that would be great ...sorry for whinging .

  • Hi tubbytomo,

    don't worry, you're not whinging at all. This is a very frustrating condition and trying to get the right treatment can be a task. From what you have been saying it would seem to be the DAS28 score that is stopping you from going onto biologics and I know Emma linked to it for you.

    Consultants do have some discretion about asking for funding for people who do not meet the Nice criteria in extreme cases. Worth going back to your consultant to see what could be done. It may also be worth asking if there are any clinical trials that you can be put on. This is sometimes a way of getting drugs that you do not qualify for under the NICE guidance.


    Beverley (NRAS Helpline)

  • Thx u for your advice i will look into this and have a chat with my consultant the end of Nov ....I'm not going on sulpha so who knows what my reading will b like . Will let you know .

  • I would try the sulphasalazine, well I did for two years, I'm off all Ra drugs now but I was taking sulfasalazine and hydroxychloroquine and enbrel till recently. Though I'm pretty sure your das score will soon go up enough that you will be accepted for biologics treatment. Mind you I've not had much luck with any meds and currently am on high dose Prednisone alone to control the ra and my lungs, I'm diagnosed with Ra lung disease right now so that's the only real option for me. Wishing you much luck and the power to find something that helps you, I know how hard a journey it can be. You're very right a positive attitude will help you not be bought to your knees in this, but sadly that won't stop the pain and any ra patients know the true extent of that pain....it's never easy to stay positive and smiling when your body is ravaged with pain. Cut yourself some slack, go with the flow, remember to smile and ask for help when you need it. X

You may also like...